Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 2, 2021Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 3:15 PM MDT for Jefferson County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 3:15 PM MDT (21:15 UTC)
Expired
Aug 2, 2021, 3:45 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT

County Jefferson County, MT

The radar

The Great Falls radar (KTFX), 159 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS85 KTFX 022115
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
315 PM MDT Mon Aug 2 2021

MTZ015-052-022145-
Madison-Jefferson-
315 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MADISON 
AND CENTRAL JEFFERSON COUNTIES...

At 314 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Basin to near Silver
Star. Movement was east at 10 mph.

Periods of heavy rain and winds in excess of 30 mph are possible 
with these storms.

Locations impacted include...
Boulder, Whitehall, Basin, Wickes, Alhambra, Corbin, Clancy,
Jefferson City, Waterloo and Elkhorn State Park.

This includes the following highways...
 Interstate 15 between mile markers 145 and 147, and between mile
markers 153 and 184.
 Interstate 90 between mile markers 235 and 254.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4575 11219 4585 11243 4642 11230 4642 11226
      4646 11217 4648 11221 4650 11220 4650 11186
      4569 11204 4574 11245
TIME...MOT...LOC 2114Z 284DEG 10KT 4642 11220 4574 11235 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:13 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 2, 2:13 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
213 PM MDT Mon Aug 2 2021

.SYNOPSIS...

Showers and thunderstorms over Southwestern Montana and portions of
Central Montana are expected to persist into the overnight hours.
Locally heavy rain will continue to be possible with these storms
and could produce flash flooding and debris flows, especially in
recently burn area. After some lingering showers on Tuesday, hot and
dry weather returns for Wednesday and early Thursday. Unsettled
conditions and slightly cooler temperatures can be expected for the
weekend.

&&

.DISCUSSION...

Anomalously high levels of monsoon moisture remain in place over
much of the forecast area as a weak shortwave approaches from the
west. Shower and thunderstorm development has already begun over
the southwest and this activity should expand north and eastward
later this afternoon and evening. So far the strongest storms have
occurred in Jefferson county from Boulder to to just southeast of
the Helena valley. These rainfall rates will be common this
afternoon and evening due to the combination of PWAT values being
several standard deviations higher than climatology and relatively
storm motion 10 to 15 mph. It's important to note that the
convective nature of the storms may lead to some areas receiving
very heavy rainfall while others get little to no rain. Anyone
outdoors should be be especially careful as the heavier cells may
cause dangerous mud/debris flows, particularly over any burn scars
or higher and uneven terrain. The current flash flood watch is
handling the situation reasonably well, so no changes will be made
at this time. However, Lewis and Clark County could possibly be
added to the watch area later this afternoon. Showers and storms
will begin to shift eastward and weaken by late this evening, but
expect at least scattered showers and some storms to persist
through Tuesday morning. -RCG

Rain showers may linger during the day on Tuesday, mostly for the
eastern portions of Central Montana. Then a trend toward mostly
dry and warmer conditions is expected through Thursday as an upper
level ridge rebuilds over the Northern Rockies. Unsettled weather
and cooler temperatures return Friday and continue through the
weekend as an upper trough moves from the Pacific Northwest into
the Northern Plains. mpj

&&

.AVIATION...
1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period)

Monsoonal moisture will continue to bring broken/overcast mid and
upper level clouds to southwestern and north central Montana today
through Tuesday morning. Thunderstorm development is already ongoing
over the southwest and will become more pronounced by 19Z. It is
expected to be most widespread south of a KHLN to KGTF to KLWT line
with a more isolated to scattered brand of showers to the north of
the line. Some storms could produce heavy rain with gusty and
erratic winds. VFR conditions should prevail for much of the region
but precipitation will bring IFR/MVFR conditions with mountain
obscurations expected through the period. There should be some west
to east improvement by 03/04Z, but showers and some thunderstorms
will linger over into the overnight hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Monsoonal moisture continues to move northward through the region
this afternoon and tonight with numerous showers and thunderstorms
expected for western and southern portions of the forecast area. The
potential remains high for any shower or thunderstorm to bring heavy
rainfall given slow storm motions and anomalously high precipitable
water values. Some areas could see flash flooding, especially
in/near areas that have recently burned and in urban areas. A Flash
Flood Watch remains in effect for all of southwestern Montana and a
portion of central Montana from noon through midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  57  92 /  80  10   0  10
CTB  60  89  54  87 /  40  10   0  10
HLN  60  93  61  96 /  50  10   0  10
BZN  56  88  53  91 /  80  10   0  10
WYS  46  79  40  82 /  80  10   0  10
DLN  53  85  52  88 /  70   0   0  10
HVR  64  92  59  91 /  40  20  10  10
LWT  62  86  57  88 /  50  50   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Beaverhead...
Broadwater...Cascade...Gallatin...Jefferson...Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 2:22 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Mon Aug 2 2021

MTZ008-015-055-022045-
Madison-Beaverhead-Gallatin-
222 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT MADISON...BEAVERHEAD AND
GALLATIN COUNTIES...

At 219 PM MDT, a strong thunderstorm was located 22 miles south of
Virginia City, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bozeman, Dillon, Sheridan, Virginia City, Belgrade, Manhattan, Ennis,
Twin Bridges, Lima, Jackson, Monida, Wisdom, Alder, Silver Star,
Dell, Big Sky, Bannack Pass, Melrose, Targhee Pass and Cameron.

This includes the following highways...
 Interstate 15 between mile markers 1  and 94 .
 Interstate 90 between mile markers 284 and 321.
 Highway 191 between mile markers 31 and 87.
 Highway 287 between mile markers 1  and 21, and between mile markers
1  and 71.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4443 11298 4477 11313 4490 11348 4575 11392
      4594 11351 4575 11336 4578 11336 4588 11310
      4563 11270 4576 11249 4556 11187 4602 11125
      4610 11080 4610 11079 4560 11080 4505 11115
      4449 11110 4449 11111 4475 11139 4453 11151
TIME...MOT...LOC 2019Z 228DEG 21KT 4498 11205

JAF
Special weather statement, Aug 2, 2:32 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Mon Aug 2 2021

MTZ054-022100-
Meagher-
232 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEAGHER
COUNTY...

At 231 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles west of White Sulphur Springs to
20 miles west of Harlowton. Movement was northeast at 15 mph.

A period of brief heavy rain and winds in excess of 30 mph are
possible with these storms.

Locations impacted include...
White Sulphur Springs, Checkerboard and Newlan Creek Reservoir.

This includes the following highways...
 Highway 12 between mile markers 39 and 74.
 Highway 89 between mile markers 1 and 10.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4649 11125 4652 11128 4654 11132 4671 11113
      4669 11048 4668 11046 4669 11043 4668 11042
      4669 11041 4668 11027 4649 11028
TIME...MOT...LOC 2031Z 243DEG 12KT 4658 11118 4653 11025

SC
Special weather statement, Aug 2, 2:33 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
233 PM MDT Mon Aug 2 2021

MTZ053-055-022100-
Broadwater-Gallatin-
233 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BROADWATER AND NORTH
CENTRAL GALLATIN COUNTIES...

At 233 PM MDT, a strong thunderstorm was located near Toston, or 7
miles south of Townsend, moving east at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Townsend and Toston.

This includes Highway 12 between mile markers 2  and 11, and between
mile markers 79 and 93.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4611 11152 4628 11160 4639 11131 4613 11120
TIME...MOT...LOC 2033Z 253DEG 6KT 4622 11147

SC
Special weather statement, Aug 2, 2:56 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Mon Aug 2 2021

MTZ008-015-055-022145-
Madison-Beaverhead-Gallatin-
256 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT MADISON...BEAVERHEAD AND
GALLATIN COUNTIES...

At 256 PM MDT, a strong thunderstorm was located over Bozeman, moving
north at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bozeman, Dillon, Sheridan, Virginia City, Belgrade, Manhattan, Ennis,
Twin Bridges, Lima, Jackson, Pony, Wisdom, Alder, Silver Star, Dell,
Big Sky, Bannack Pass, Melrose, Targhee Pass and Cameron.

This includes the following highways...
 Interstate 15 between mile markers 2  and 94 .
 Interstate 90 between mile markers 282 and 321.
 Highway 191 between mile markers 31 and 87.
 Highway 287 between mile markers 1  and 21, and between mile markers
1  and 74.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4443 11298 4477 11313 4490 11348 4575 11392
      4594 11351 4576 11339 4588 11310 4563 11270
      4575 11251 4566 11182 4608 11117 4608 11080
      4607 11079 4560 11080 4505 11115 4449 11110
      4449 11111 4475 11139 4453 11151 4457 11229
TIME...MOT...LOC 2056Z 170DEG 19KT 4565 11104

JAF
Special weather statement, Aug 2, 3:04 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
304 PM MDT Mon Aug 2 2021

MTZ014-022130-
Central and Southern Lewis and Clark-
304 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS AND
CLARK COUNTY...

At 303 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Lincoln to 18 miles
northeast of Garrison. Movement was east at 25 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Helena, Marysville, Canyon Creek, Austin and Spring Meadow Lake State
Park.

This includes the following highways...
 Interstate 15 between mile markers 192 and 197, and between mile
markers 216 and 221.
 Highway 200 between mile markers 74 and 77.
 Highway 12 between mile markers 29 and 46.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4697 11265 4701 11213 4657 11198 4657 11202
      4653 11205 4651 11210 4654 11230 4665 11231
      4666 11241 4670 11242 4670 11253 4683 11253
      4684 11261
TIME...MOT...LOC 2103Z 273DEG 21KT 4690 11255 4664 11246

SC
Special weather statement, Aug 2, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
315 PM MDT Mon Aug 2 2021

MTZ015-052-022145-
Madison-Jefferson-
315 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MADISON
AND CENTRAL JEFFERSON COUNTIES...

At 314 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Basin to near Silver
Star. Movement was east at 10 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Boulder, Whitehall, Basin, Wickes, Alhambra, Corbin, Clancy,
Jefferson City, Waterloo and Elkhorn State Park.

This includes the following highways...
 Interstate 15 between mile markers 145 and 147, and between mile
markers 153 and 184.
 Interstate 90 between mile markers 235 and 254.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4575 11219 4585 11243 4642 11230 4642 11226
      4646 11217 4648 11221 4650 11220 4650 11186
      4569 11204 4574 11245
TIME...MOT...LOC 2114Z 284DEG 10KT 4642 11220 4574 11235

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:53 PM MDTSpecial Weather StatementTFXBroadwater52 min
Aug 1, 7:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 1, 8:08 PM MDTSpecial Weather StatementTFX67 min
Aug 1, 8:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min
Aug 1, 9:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min
Aug 2, 12:52 PM MDTSpecial Weather StatementTFXJefferson23 min
Aug 2, 1:06 PM MDTSpecial Weather StatementTFXGallatin, Madison24 min
Aug 2, 1:20 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 2, 1:25 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Aug 2, 1:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Aug 2, 2:06 PM MDTSpecial Weather StatementTFXTeton54 min
Aug 2, 2:09 PM MDTSpecial Weather StatementTFXWheatland36 min
Aug 2, 2:22 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison23 min
Aug 2, 2:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 2, 2:33 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 2, 2:40 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 2:48 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Aug 2, 2:53 PM MDTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson2 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison49 min
Aug 2, 3:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Aug 2, 3:17 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 3:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 2, 3:44 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXJudith Basin38 min
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
Aug 2, 4:01 PM MDTSpecial Weather StatementTFXToole29 min
Aug 2, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 2, 4:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin, Meagher3 hr
Aug 2, 4:32 PM MDTSpecial Weather StatementTFXMeagher43 min
Aug 2, 4:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 2, 4:40 PM MDTAreal Flood AdvisoryTFXGallatin2 hr
Aug 2, 4:42 PM MDTSpecial Weather StatementTFXJefferson33 min
Aug 2, 5:00 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin3 hr
Aug 2, 5:06 PM MDTSpecial Weather StatementTFXTeton24 min
Aug 2, 5:11 PM MDTSpecial Weather StatementTFXCascade64 min
Aug 2, 5:22 PM MDTSpecial Weather StatementTFXChouteau38 min
Aug 2, 5:24 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 2, 5:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Aug 2, 5:42 PM MDTSpecial Weather StatementTFX33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.